COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Back to Search Results |
| Model Number |
N/A |
| Medical Device Problem Code |
Fluid/Blood Leak (1250)
| Health Effect - Clinical Codes |
Claudication (2550); No Code Available (3191)
| Date of Event |
02/26/2019
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Concomitant medical products: concomitant products (other devices implanted on (b)(6) 2019).Branch graft: zbis-12-45-58, lot # ac955167 (branch on right side).Main body: tffb-30-125, lot # 6323382.Iliac leg (same side): zsle-16-90-zt, lot # 6397456 (right).Atrium icast: catalog # 85420, lot # 244973017.Atrium icast: catalog # 85420, lot # 244973099.(b)(4).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
Event or Problem Description
It was initially reported a clinical study patient underwent conversion to open repair.As reported, on (b)(6) 2017, the patient underwent an endovascular aneurysm repair (evar) procedure for abdominal aortic aneurysm (aaa) and common iliac artery (cia) aneurysms.At the time of the index procedure, no other procedures were performed.The patient was discharged from the hospital on (b)(6) 2017.Follow-up imaging has been reviewed by core lab at 1 month, 6 months, and 12 months.The devices remain intact and patent with no evidence of kinks or endoleaks.On the 12-month follow-up ct, (b)(6) 2018, the core lab reported cranial migration of the distal left iliac limb graft (opposite side from branch graft).The site did not report any migration or other problems.On (b)(6) 2018 the patient began experiencing leg claudication in the left leg (opposite side from branch graft).On (b)(6) 2019, a follow-up angiography was performed and a type iii endoleak was noted at the leg/branch graft.The devices were patent.On (b)(6) 2019 a conversion to open repair was performed.Indication for the conversion was the type iii endoleak.An imaging assessment for the 2-year imaging has not yet been received.
Event or Problem Description
Additional information received on (b)(6) 2019.The patient was taking aspirin 325 mg as an antiplatelet agent.There have been two adverse events since the conversion: an incisional infection treated with antibiotics, and an er visit for shortness of breath with no treatment as the patient is already on home oxygen.Both events were considered by the investigator to be ¿not related¿ to the device or procedure.
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unchanged, or unavailable.The investigation is in progress.A follow up report will be submitted should additional relevant information become available or upon completion of the investigation.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
Event or Problem Description
No new event description information to report at this time.
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
Event or Problem Description
Additional information regarding correction of event details was provided.Conversion to open repair did not occur.The type iii endoleak on the left side (contralateral to the branch graft) was treated with percutaneous placement of an additional leg extension.Consequently, the study site has removed the conversion form.This specific patient (identifier (b)(6) is related to report reference numbers 1820334-2018-00911 and 1820334-2019-00762.
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.B4 the mdr follow up 1 was initially submitted on 16oct2019 but there was an illegal character in the additional mfg narrative-notes field that has caused this submission to not be processed fully by the esg.This report is being resubmitted on (b)(6) 2019.B5 - additional information lead to a correction of event details.Investigation evaluation: a review of documentation including the complaint history, device history record, drawing, manufacturing instructions (mi), instructions for use (ifu), quality control, and specifications of the device was conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.However, imagery was returned by the user facility for examination.A type iiia (component separation) endoleak is confirmed based on image review as a junctional separation was observed between the left zsle leg and what appears to be an esbe extension cuff.The complaint was able to be confirmed based on customer testimony and image review.Additionally, a document-based investigation evaluation was performed.Cook has concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the device history record for lot 5957160 found no other non-conformances.Furthermore, it was concluded that there is no evidence that nonconforming product exists in house or in field.There is also no evidence to suggest this product was not manufactured to specification.Cook also reviewed product labeling.The product instructions for use (ifu) (t_zaaasz_rev2) states the following in consideration of the reported failure mode: ¿4.2 patient selection, treatment and follow-up zenith spiral-z iliac artery distal fixation site greater than 10mm in length and 7.5-20mm in diameter (measured outer wall to outer wall) is required.These sizing measurements are critical to the performance of the endovascular repair for sizing requirements and a list of key anatomical elements that may affect successful aneurysm exclusion using a main body or renu from the zenith aaa endovascular graft family of products, refer to the appropriate instructions for use.4.2 patient selection, treatment and follow-up zenith spiral-z iliac artery distal fixation site greater than 10mm in length and 7.5-20mm in diameter (measured outer wall to outer wall) is required.These sizing measurements are critical to the performance of the endovascular repair for sizing requirements and a list of key anatomical elements that may affect successful aneurysm exclusion using a main body or renu from the zenith aaa endovascular graft family of products, refer to the appropriate instructions for use.Adequate iliac or femoral access is required to introduce the device into the vasculature.Access vessel diameter (measured inner wall to inner wall) and morphology (minimal tortuosity, occlusive disease and/or calcification) should be compatible with vascular access techniques and delivery systems of a 14 french to 17 french vascular introducer sheath.Vessels that are significantly calcified, occlusive, tortuous or thrombus-lined may preclude placement of the endovascular graft and/or increase the risk of embolization.A vascular conduit technique may be necessary to achieve success in some patients.All patients should be monitored closely and checked periodically for a change in the condition of their disease and the integrity of the endoprosthesis and/or increase the risk of embolization.A vascular conduit technique may be necessary to achieve success in some patients.All patients should be monitored closely and checked periodically for a change in the condition of their disease and the integrity of the endoprosthesis.The zenith spiral-z aaa iliac leg has not been explicitly evaluated clinically; however, its performance is represented by the zenith aaa endovascular graft iliac leg (a previous version of the device), which has not been evaluated in the folling patient populations: key anatomical elements that fall outside the sizing requirements specified in the appropriate main body or renu instructions for use successful patient selection requires specific imaging and accurate measurements; please see section 4.3, pre-procedure measurement techniques and imaging diameters.Utilizing ct, diameter measurements should be determined from the outer wall to outer wall vessel diameter (not lumen measurement) to help with proper device sizing and device selection.4.4 device selection.Strict adherence to the zenith spiral-z aaa iliac leg ifu sizing guide is strongly recommended when selecting the appropriate device size (table 10.5.1).Appropriate device oversizing has been incorporated into the ifu sizing guide.Sizing outside of this range can result in endoleak, fracture, migration, device infolding or compression.4.5 implant procedure.Inaccurate placement and/or incomplete sealing of the zenith flex aaa endovascular graft within the vessel may result in increased risk of endoleak, migration or inadvertent occlusion of the renal or internal iliac arteries.Inadequate fixation of the zenith flex aaa endovascular graft may result in increased risk of migration of the stent graft.Incorrect deployment or migration of the endorposthesis may require surgical intervention.11.1.7 molding balloon insertion.5.Expand the molding balloon with diluted contrast media (as directed by the manufacturer) in the area of the most proximal covered stent and the infrarenal neck, starting proximally and working in the distal direction.(fig.15) 6.Withdraw the molding balloon to the ipsilateral limb overlap region and expand.7.Withdraw the molding balloon to the ipsilateral distal fixation site and expand.8.Deflate and remove molding balloon.Transfer molding balloon onto the contralateral wire guide and into the contralateral iliac leg introduction system.Advance molding balloon to the contralateral limb overlap and expand.9.Withdraw the molding balloon to the contralateral iliac leg/vessel distal fixation site and expand.(fig.15) 10.Remove molding balloon and replace it with an angiographic catheter to perform completion angiograms.12.3 abdominal radiographs.The following views are required: four films: supine-frontal (ap), cross-table lateral, 30 degree lpo and 30 degree rpo views centered on umbilicus.Record the table-to-film distance and use the same distance at each subsequent examination ensure entire device is captured on each single image format lengthwise.If there is any concern about the device integrity (e.G.Kinking, stent breaks, barb separation, relative component migration), it is recommended to use magnified views.The attending physician should evaluate film for device integrity (entire device length including components) using 2-3x magnification visual aid.12.6 additional surveillance and treatment.Additional surveillance and possible treatment is recommended for: aneurysms with type i endoleak.Aneurysms with type iii endoleak.Aneurysm enlargement, (greater than or equal to) 5 mm of maximum diameter (regardless of endoleak status).Migration.Inadequate seal length.Consideration for reintervention or conversion to open repair should include the attending physician¿s assessment of an individual patient¿s co-morbidities, life expectancy and the patient¿s personal choices.Patients should be counseled that subsequent reinterventions including catheter based and open surgical conversion are possible following endograft placement.¿ based on the information and images provided, no returned device, and the results of our investigation, a definitive root cause could not be traced to the device but rather to the user and patient condition.Intentional off-label, unapproved, or contraindicated use took place.Additionally, endoleaks are a known inherent risk of this device.Per the quality engineering risk assessment no further action is required.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
Additional Manufacturer Narrative
D- product information for the esbe extension cuff is unknown.Investigation - evaluation.Dr.(b)(6) from (b)(6) medical center notified cook on 04oct2019 of an incident involving zenith flex with z-trak aaa endovascular graft main body extension.A 66-year-old male presented having had an endovascular aneurysm repair (evar) procedure on an abdominal aortic aneurysm.The patient has a previous history of large aaa, impotence, copd, home oxygen, type ii diabetes, fatty liver, and smoking (past).The patient was enrolled in a study due to a aaa (90 mm), and right (54 mm) and left (56 mm) cia aneurysms.The branch graft was implanted on the right side and the patient exhibited tortuous anatomy.The subject of this complaint is an unknown esbe device observed in expert image review.Based on the results of the expert image review, a complaint was opened to cover the incident of off-label use of the esbe to extend the distal seal of the iliac leg stent graft.It was reported that a type iiia endoleak resulted and another esbe device was implanted to address the observed endoleak.A review of documentation including the complaint history, instructions for use (ifu), and quality control, as well as a visual inspection of imagery of the device submitted by the user facility was conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.However, imagery including ct and angiogram scans were returned by the user facility for examination.Per expert image review, there is complete separation at the junction between the left zsle iliac leg and the extension cuff in the distal left cia, resulting in a type iiia endoleak (component separation) filling the left iliac aneurysm sac.The left cia aneurysm increases in diameter from 26 mm on preop imaging to 34 mm at 24 weeks.This progression is likely related to the large type iiia endoleak that develops between 12 and 24 weeks.An incidental finding of a type 1b endoleak was discovered at the time of repair which appears to have been subsequently treated successfully with an esbe-type extension cuff device.There is objective evidence at this time suggesting that the device was manufactured to specification.Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the design history file found that this device is both safe and effective for its intended use.A review of the device history record (dhr) was unable to be completed due to a lack of lot information provided by the user facility.Although a lot number was not provided, based on review of both quality control and manufacturing instruction documentation in previous investigations on esbe prefix devices, it has been determined that adequate inspection activities have been established to conclude that there is no evidence that nonconforming product exists in house or in field.Cook also reviewed product labeling.The product instructions for use (ifu) [t_eaaa36_rev3] states the following in consideration of the reported failure mode: "-- the long-term performance of endovascular grafts has not yet been established.All patients should be advised that endovascular treatment requires life-long, regular follow-up to assess their health and the performance of their endovascular graft.-- patients with specific clinical findings (e.G., endoleaks, enlarging aneurysm or changes in the structure or position of the endovascular graft) should receive enhanced follow-up.Specific follow-up guidelines are described in section 12, imaging guidelines and postoperative follow-up.4.4 device selection strict adherence to the zenith aaa endovascular graft ancillary components ifu sizing guide is strongly recommended when selecting the appropriate device size (tables 10.5.1 through 10.5.5).Appropriate device oversizing has been incorporated into the ifu sizing guide.Sizing outside of this range can result in endoleak, fracture, migration, device infolding or compression.4.5 implant procedure inadequate fixation of the zenith aaa ancillary components may result in increased risk of migration of the stent graft.Incorrect deployment or migration of the endoprosthesis may require surgical intervention.5.2 potential adverse events adverse events that may occur and/or require intervention include, but are not limited to: - endoleak 11 directions for use 11.2 main body extension main body extensions (fig.2) are used for extending the proximal body of an in situ endovascular graft." 12.3 additional surveillance and treatment additional surveillance and possible treatment is recommended for: -- aneurysms with type iii endoleak" based on the information provided, no product returned, and the results of the investigation, a definitive cause has been attributed to use-error (i.E.Off-label us of the esbe) and patient anatomy (i.E.Disease progression, anterior shifting within the large aneurysm sac, and aortic remodeling).These mechanisms resulted in an increase in angulation of the mid zsle leg graft in the left cia to a severe 121-degree bend making the distal seal zone more susceptible to both types of endoleaks.Additionally, the product in question was attempted to be used to extend the distal seal zone of an iliac leg.The esbe has not been tested for this indication, and cook cannot recommend the use of this device for this purpose.Nonetheless, endoleaks are a known inherent risk of using this device.A quality engineering risk assessment was created to capture off-label use for esbe main body extension devices.Per the quality engineering risk assessment no further action is required.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
Event or Problem Description
No additional patient/event details have been received since the previous medwatch report was sent.